Exhausted - Beyond Believe
Jan 11, 2011
I've been living with HIV for the last 5 months and because of my numbers initially my Dr and I decided to start meds immediately. So I'm on the Reyataz/Truvada/Norvir Combo.
The reason I'm writing to you is because I've been feeling exhausted although I sleep at least 7.5 - 8 hours a day, exercise 5-6 times a week (1-1.3 hours a day cardio and lifting) and try to maintain a daily calorie intake of 2K calories. Is there anything else I should be doing? Supplements? Increase my calorie intake?
Background: Right around the time I suspect I got infected I did what I referred to as a fat tank test and per the numbers my body fat is 12% (155lb total weight) with a resting calorie consumption of around 1.7K. Also, my Dr checked my testosterone levels and it came back as 83 (forgot the units) so he put me on testopel (implant), but still I'm exhausted.
Any advice or feedback you can offer will be greatly appreciated.
Response from Mr. Vergel
Fatigue is one of the most common complaints of HIV+ people. It is definitely the main quality of life problem I experience. So, I have gathered a lot of information about it during my 27 years of infection.
First of all, please read this answer I gave to someone who was complaining about fatigue: Fatigue- What to do
You said that you have been on HIV medications for 5 months and that you are fatigued. Could you be depressed or still grieving after your HIV diagnosis? Has your doctor asked you the main questions related to a depression diagnosis? See: Diagnosis of depression
I am glad that even with your fatigue, you manage to exercise and eat well. It is important to exercise even if you have to take naps before doing so, but I think you already know that. Exercise can actually improve fatigue but most people find themselves in a catch-22 since they may too tired to start exercising.
You say that you are on Testopel but you do not mention how many pellets were inserted in you. Some doctors insert only 6 pellets, which may not be enough for many men to have their testosterone normalized to levels above 500 nanograms per dl. Talk to your doctor about checking your testosterone again to see if you need any additional pellets or to add a testosterone gel to your current regimen.
As I mentioned in the link I included above, sleep apnea is probably one of the least discussed or diagnosed problems in HIV related fatigue. In fact, we do not even have any studies that show if we have a higher incidence of this problem. Another fact to consider in sleep apnea is that testosterone can actually increase it if you already have it. I would have your doctor prescribe a sleep study to see how well you are breathing through the night.
The medications you are taking are not known to affect sleep patterns like Sustiva (Efavirenz) does. But some people are very sensitive to Norvir and may feel tired even when taking the lowest dose (100 mg per day). Those who their doctors consider may have Norvir related issues may want to think about taking an unboosted drug like Isentress, Viramune, or Selzentry. But I would try to check all the others factors I mentioned first before making any HIV regimen changes.
Let me know what you find out in your search for answers. It can be very frustrating and time consuming to get to the source of the problem. And some of us just decide at the end to take medications to deal with fatigue when everything else fails.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.